Alert archive / Minnesota / Freeze Warnings in 2021

Freeze Warning 1, NWS Duluth, MN

May 27, 202110 counties in Minnesota; 8 counties in Wisconsin

NWS Duluth, MN issued this freeze warning at May 27, 2021, 4:39 AM CDT for 10 counties in Minnesota; 8 counties in Wisconsin. It took effect at May 27, 2021, 10:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2021, 4:39 AM CDT (09:39 UTC)
In effect from
May 27, 2021, 10:00 PM CDT
Expired
May 28, 2021, 9:00 AM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Burnett County, WI, Douglas County, WI, Iron County, WI, Price County, WI, Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 15 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

002 
WWUS73 KDLH 270939
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
439 AM CDT Thu May 27 2021

MNZ010>012-018-019-021-272145-
/O.NEW.KDLH.FZ.W.0001.210528T0300Z-210528T1400Z/
/O.CON.KDLH.FR.Y.0001.000000T0000Z-210527T1200Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Cook-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, and Grand Marais
439 AM CDT Thu May 27 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT
FRIDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 28 expected. For the Frost Advisory, temperatures as low as
  30 will result in frost formation.

* WHERE...Koochiching, North St. Louis, Northern Cook and Lake, 
  North Itasca, Central St. Louis and Southern Cook Counties. 
  This includes the Tribal Lands of the Grand Portage 
  Reservation and the Bois Forte Band, Deer Creek, Lake 
  Vermilion and, Nett Lake areas.

* WHEN...For the Freeze Warning, from 10 PM this evening to 9 AM 
  CDT Friday. For the Frost Advisory, until 7 AM CDT this 
  morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ020-025-026-033>038-WIZ001>004-006>009-272145-
/O.NEW.KDLH.FZ.W.0001.210528T0300Z-210528T1400Z/
Southern Lake-North Cass-South Itasca-South Cass-Crow Wing-
Northern Aitkin-South Aitkin-Carlton and South St. Louis-Pine-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Two Harbors, Silver Bay, Walker, 
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, 
Hurley, Grantsburg, Spooner, Hayward, and Phillips
439 AM CDT Thu May 27 2021

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central, north central and northeast Minnesota.

* WHEN...From 10 PM this evening to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
4 follow-up statements
598 
WWUS73 KDLH 271154
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
654 AM CDT Thu May 27 2021

MNZ010>012-018-019-021-280000-
/O.EXP.KDLH.FR.Y.0001.000000T0000Z-210527T1200Z/
/O.CON.KDLH.FZ.W.0001.210528T0300Z-210528T1400Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Cook-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, and Grand Marais
654 AM CDT Thu May 27 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT FRIDAY...
...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Northern Cook and Lake, Koochiching, Southern Cook, 
  North St. Louis, North Itasca and Central St. Louis Counties. 
  This includes the Tribal Lands of the Grand Portage 
  Reservation and the Bois Forte Band, Deer Creek, Lake 
  Vermilion and, Nett Lake areas.

* WHEN...From 10 PM this evening to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ020-025-026-033>038-WIZ001>004-006>009-280000-
/O.CON.KDLH.FZ.W.0001.210528T0300Z-210528T1400Z/
Southern Lake-North Cass-South Itasca-South Cass-Crow Wing-
Northern Aitkin-South Aitkin-Carlton and South St. Louis-Pine-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Two Harbors, Silver Bay, Walker, 
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, 
Hurley, Grantsburg, Spooner, Hayward, and Phillips
654 AM CDT Thu May 27 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central, north central and northeast Minnesota.

* WHEN...From 10 PM this evening to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
340 
WWUS73 KDLH 272022
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
322 PM CDT Thu May 27 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-280830-
/O.CON.KDLH.FZ.W.0001.210528T0300Z-210528T1400Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, 
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, 
Hurley, Grantsburg, Spooner, Hayward, and Phillips
322 PM CDT Thu May 27 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 20 expected.

* WHERE...Northern Cook and Lake, Koochiching, Southern Cook, 
  North St. Louis, North Itasca and Central St. Louis Counties. 
  This includes the Tribal Lands of the Grand Portage 
  Reservation and the Bois Forte Band, Deer Creek, Lake 
  Vermilion and, Nett Lake areas.

* WHEN...From 10 PM this evening to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
KSE
230 
WWUS73 KDLH 280204
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
904 PM CDT Thu May 27 2021

MNZ010>012-018>021-025-026-033>037-281400-
/O.CON.KDLH.FZ.W.0001.210528T0300Z-210528T1400Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, 
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, and Duluth
904 PM CDT Thu May 27 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures in the lower twenties over far
  northern Minnesota and from the mid twenties to around 32 
  degrees over the rest of northeast Minnesota are expected.

* WHERE...Portions of east central, north central and northeast 
  Minnesota.

* WHEN...Until 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MNZ038-WIZ001>004-006>009-281400-
/O.CON.KDLH.FZ.W.0001.210528T0300Z-210528T1400Z/
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Pine City, Hinckley, Superior, Washburn, 
Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, 
and Phillips
904 PM CDT Thu May 27 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures from the upper twenties to near
  freezing are expected.

* WHERE...In Wisconsin, Sawyer, Price, Iron, Burnett, Washburn, 
  Douglas, Bayfield and Ashland Counties. In Minnesota, Pine 
  County. This includes the Tribal Lands of the Red Cliff Band, 
  the Lac Courte Oreilles Reservation, the Bad River Reservation 
  and the Mille Lacs Band, Lena Lake and, Hinckley areas.

* WHEN...Until 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Melde
822 
WWUS73 KDLH 281358
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
858 AM CDT Fri May 28 2021

MNZ010>012-018>021-025-026-033>037-281500-
/O.EXP.KDLH.FZ.W.0001.000000T0000Z-210528T1400Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, 
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, and Duluth
858 AM CDT Fri May 28 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Conditions have ended. 

$$

MNZ038-WIZ001>004-006>009-281500-
/O.EXP.KDLH.FZ.W.0001.000000T0000Z-210528T1400Z/
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
Including the cities of Pine City, Hinckley, Superior, Washburn, 
Bayfield, Ashland, Hurley, Grantsburg, Spooner, Hayward, 
and Phillips
858 AM CDT Fri May 28 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Conditions have ended.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this freeze warning went out at May 27, 3:44 AM CDT, 55 minutes earlier.

Area forecast discussion, May 27, 3:44 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
344 AM CDT Thu May 27 2021

.DISCUSSION...(Today through Wednesday)
Issued at 344 AM CDT Thu May 27 2021

Summary: A large system brushes the southern portion of the
forecast area today followed by widespread freezing conditions
tonight. Some thunderstorm activity at the end of the weekend.

A large system will just miss most of the forecast area to the
south; however, the circulation will cause a stiff, cold breeze
off the lake and cause temperatures to struggle to get out of the
40s today. With such a cold day in store, it won't take much for
temperatures to drop below freezing tonight as high pressure
builds. Dry air aloft and calm conditions will make for a good
radiational cooling night. There is some chance that a few
lingering clouds will be around, but overall feel quite confident
that the area will see widespread freezing temperatures. A freeze
warning will likely be needed. Will hold off on this until after
the current frost advisory expires this morning.

There will be a sharp cutoff with the precipitation gradient on
the northern edge of the low pressure that passes today with only
a sliver of QPF ending up in our forecast area. The atmosphere is
actually fairly close to producing snow and perhaps a few flakes
will mix in, but it will be hard pressed to overcome the dry air
to the north. No snow accumulation is expected in our area.

Warm advection will slowly moderate temperatures as the cold air
associated with the passing low moves eastward. A longwave trough
arrives Sunday bringing a threat for thunder. Summer weather
returns next week bringing us back to normal or above normal,
likely from here on out, for temperatures.

Not too big of a concern since we have greened up, but RH's will
dip into the 20s over the next several days creating some
potential for fires.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1236 AM CDT Thu May 27 2021

Largely VFR with mid level clouds streaming through west to east
along the northern tier of a system that is passing by to our
south. This will bring rain showers across the southern sites like
KHYR and KBRD, but the cutoff between dry conditions and rain is
sharp, so terminals may or may not be affected. Hedged on the side
of pessimism. A lot of dry air at the lower levels will make it
difficult to get precipitation to the surface. VFR conditions
expected tonight.

&&

.MARINE...
Issued at 344 AM CDT Thu May 27 2021

Northeast winds will increase this morning hours to around 15
knots with gusts up to 25 knots. Waves will build to 3 to 5 feet
during the day. A Small Craft Advisory has been issued for all of
the South Shore, including the Twin Ports and the North Shore up
to Silver Bay. Winds and Waves are expected to diminish this
evening, but remain out of the northeast through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  43  32  54  35 /  20   0   0   0
INL  55  31  65  34 /   0   0   0   0
BRD  49  33  62  36 /  60  10   0   0
HYR  48  31  59  31 /  60  10  10   0
ASX  46  32  54  32 /  20   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Frost Advisory until 7 AM CDT this morning for MNZ010>012-018-
     019-021.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ121-147-
     148-150.

     Small Craft Advisory until 10 PM CDT this evening for LSZ143>146.

&&

DISCUSSION...Wolfe
AVIATION...Wolfe
MARINE...Wolfe
Hazardous weather outlook, May 27, 12:55 AM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1255 AM CDT Thu May 27 2021

MNZ010>012-018-019-021-280600-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Cook/North Shore-
1255 AM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Tonight

A Frost Advisory is in effect for tonight into early Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Areas of frost and freezing temperatures are possible Thursday
night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ147-MNZ020-025-026-033>038-WIZ001>004-006>009-280600-
Sand Island to Bayfield WI-Southern Lake/North Shore-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
1255 AM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota...northwest Wisconsin and the Nearshore waters of
western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

LSZ121-140>146-148-150-280600-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1255 AM CDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for portions of western Lake
Superior today through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

Kossen

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:21 PM CDTSmall Craft AdvisoryDLH24 hr
May 27, 12:53 PM CDTBeach Hazards StatementDLHCarlton, Saint Louis7 hr

Nearby

Freeze Warnings in Minnesota, 2021Freeze Warnings in Wisconsin, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.